Questioning stopping T

20 Jun

Lately I’ve been thinking about changing to T Gel, reducing my dose or stopping all together. The reasons for this are mostly to do with recent health issues and the anxiety I feel about hair loss/thinning.

Over the past year I’ve been more aware of the amount of hair I’ve been loosing at the front of my head. It’s reached a point where it’s thinned significantly enough for me to be able to see my scalp, which used to be rare due to having such thick wavy hair. In addition to the thinning/hair loss is the amount of hair I find everywhere around the house, on my clothes and pillow, and in the shower – this has caused me great anxiety and disgust.  I’ve been reassured that hair loss is a) normal when there are health issues and/or stress, and b) not necessarily an indicator that I will lose all my hair or be bald. I have a few friends who are on a variety of doses of T and seem to have accepted this side effect, I however am not sure if I want to stay on T if it means I will keep loosing hair.

Going back three or so years ago, pre-testosterone, I thought I would be ok with hair loss – how wrong I was! At that time I was also thinking of starting on a low-dose and staying on T for a short period of time. So far I’ve been on the 125ml injections, every 3-4 weeks, for just over three years – I wish I had started on the gel, but at the time the medical professionals weren’t as open to the idea. There have been huge benefits from being on T, one being the cessation of menstruation, the others being voice changes, facial hair, fat redistribution and more mentally stable. So what does that mean for me if I stop?

One of the first thoughts that popped up in my mind with stopping T, either temporarily or permanently, is how it will change me. Being on T makes me feel visible and “trans enough”, something I never felt when I could only bind my chest and identify as genderqueer. I feel so sad that an injection or gel sachet of testosterone makes me feel worthy, and that without it I fear a certain sense of loss of identity. I realise this is a challenge many people (trans, genderqueer, non-binary etc.) must face, yet it is another of those unspoken issues, like trans mean who don’t have chest surgery. I am trying to slowly prepare myself for the possibility of needing to make the decision to stop hormones, with the first step being to talk about it.

In addition to hair loss and stopping T, I received a letter a few days ago from the doctor who’s been monitoring my testosterone. The letter was directed to the sleep specialist I’ve been seeing, who diagnosed me with severe Obstructive Sleep Apnea (OSA), and stated that according to recent blood analysis he believes my previous diagnosis of Hypothyroidism was premature. I’ve not had a chance to see my GP yet, which means I can add this latest piece of news to my list to discuss. Questions going around my mind are “Did my thyroid medication cause my OSA and/or hair loss?”, “If I don’t have Hypothyroidism then what do I have?”, “How could three different GP’s and one Endocrinologist not listen to my continual pleading to further investigate the diagnosis when I felt ok?” and “What has three years on thyroid medication done to me?”.

I guess I will have more answers after Tuesday, but for now it all feels up in the air.

No comments yet

Leave a Reply

Your email address will not be published. Required fields are marked *